Indiana, 2007

Dense Fog in Indiana, December 17, 2007

December 17, 2007 · NWS PAH · 4 events in 4 counties and zones

Widespread dense fog formed, mainly from Evansville north and west. The fog formed over snow-covered ground.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog formed, mainly from Evansville north and west. The fog formed over snow-covered ground. Clear skies and light winds allowed temperatures to cool quickly over the snowpack, and visibilities fell below one-quarter mile just before sunrise. The fog burned off by late morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 17, 4:15 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 17, 4:15 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
415 AM CST MON DEC 17 2007

.DISCUSSION...
11-3.9U SATELLITE IMAGERY SHOWS BLANKET OF STRATUS INTO FAR NERN
PTNS FA AS WELL AS PATCHES OF RESTRICTED VSBYS IN FZFG...NONE OF
WHICH IS MODELLED. CAN ONLY ASCERTAIN THAT THIS WILL HOLD MUTED
TEMPS THRU AM ESP OVER FAR NRN PTNS WHERE A LITTLE LIGHT SNOW
COVER STILL EXISTED AS OF A LATE SUNDAY VISIBLE IMAGE
CONFIRMATION. BY/AFTER 18Z LIGHT SLYS SHOULD BE DEVELOPING AS SURFACE
HIGH SHIFTS EAST AND THIS SHOULD MIX OUT AND ALLOW TEMPS TO REACH
TO NEAR GUIDANCE...BUT WILL STAY BLO IN FAR NRN PTNS AGAIN 1 MORE
DAY.

WAA/ISENTROPIC UPGLIDE KICKS IN MORESO ON TUE...AHEAD OF
DEVELOPING SYSTEM THAT WILL BRING OUR NEXT CHC PCPN BY WED NIGHT.
TIME/HEIGHT CROSS SECTIONS SUPPORT HOLDING OFF PCPN CHANCES UNTIL
MOISTURE CAN DEEPEN IN THE COLUMN...MAINLY AFT 00Z THU...EVEN
THOUGH GFS PAINTS LIGHT QPF BEFORE THEN. COLLAB PIC DOES SEEM TO
SUPPORT HOLD OFF PER GOING PACKAGE AND WITH 06Z NAM SUPPORTIVE
WELL KEEP RAIN OUT TIL WED NIGHT. BY THEN ALL BETS OFF AS
ELEVATED STABILITY PARAMETERS ALL REACH MARGINALLY SUPPORTIVE
NUMBERS FOR THUNDER INCLUSION OR AT LEAST SLGT CHC MENTION. THINK
NAM/GFS ACTUALLY SUPPORT SMALL UPWARD ADJUSTMENT IN POPS WITH AT
LEAST HIGH CHC/LOW LIKELY POP EVENT SUGGESTED.

BEYOND DAY 4 LTL IN WAY OF ADJUSTMENTS MADE. EXCEPT FOR COOLER
THAN MOS START (ESP NORTH) PRETTY MUCH BLENDED MOS INTO COLLAB PIC
THRU REMAINDER OF SHORT TO MEDIUM RANGE OF FORECAST.

&&

.AVIATION...
A STRIP OF DENSE FOG/STRATUS CLOUDS FORMED FROM MOUNT VERNON IL TO
HENDERSON KY OVERNIGHT. MOISTURE FROM THE SNOW PACK IN THAT AREA WAS
BEING PICKED UP BY THE WRLY LOW LEVEL FLOW. THIS FEATURE COULD
AFFECT TERMINALS AS FAR EAST AS OWENSBORO KY THROUGH AT LEAST
SUNRISE. OTHERWISE...LIGHT WRLY WINDS WILL EVENTUALLY GIVE WAY TO
SRLY IN THE NEXT 24 HRS ACROSS THE QUAD STATE REGION AS COLD HIGH
SFC PRESSURE MOVES OFF TOWARD THE EAST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Dec 17, 4:18 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
418 AM CST MON DEC 17 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
418 AM CST MON DEC 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. POINTS ALONG THE
GREEN AND OHIO RIVERS ARE ABOVE FLOOD STAGE. REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME. THE PRIMARY WEATHER THREAT WILL BE HEAVY RAIN.

SEVERAL POINTS ALONG THE GREEN AND OHIO RIVERS WILL REMAIN
ABOVE FLOOD STAGE. REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 dense fog. Local standard time, as filed.

Dense Fog, Gibson

When
December 17, 6:00 AM CST to 9:00 AM CST
Where
Gibson forecast zone
Reported by
ASOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Dense Fog, Posey

When
December 17, 6:00 AM CST to 9:00 AM CST
Where
Posey forecast zone
Reported by
ASOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Dense Fog, Vanderburgh

When
December 17, 6:00 AM CST to 9:00 AM CST
Where
Vanderburgh forecast zone
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Dense Fog, Warrick

When
December 17, 6:00 AM CST to 9:00 AM CST
Where
Warrick forecast zone
Reported by
ASOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 65046, 65047, 65048, 65049.